Alert archive / Rhode Island / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 83, NWS Boston/Norton, MA

October 29, 2018Washington County, Rhode Island

NWS Boston/Norton, MA issued this severe thunderstorm warning at Oct 29, 2018, 8:05 AM EDT for Washington County, Rhode Island. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2018, 8:05 AM EDT (12:05 UTC)
Expired
Oct 29, 2018, 8:30 AM EDT
In force
25 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Washington County, RI

The radar

The Boston radar (KBOX), 94 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 0.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WUUS51 KBOX 291205
SVRBOX
RIC009-291230-
/O.NEW.KBOX.SV.W.0083.181029T1205Z-181029T1230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
805 AM EDT MON OCT 29 2018

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Southern Washington County in Rhode Island...

* Until 830 AM EDT.

* At 804 AM EDT, a severe thunderstorm was located over Block Island,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Block Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 4115 7161 4119 7162 4123 7158 4123 7155
      4116 7153 4115 7153 4114 7156
TIME...MOT...LOC 1204Z 221DEG 49KT 4120 7156 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

LEC
1 follow-up statement
969 
WWUS51 KBOX 291228
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
828 AM EDT MON OCT 29 2018

RIC009-291238-
/O.EXP.KBOX.SV.W.0083.000000T0000Z-181029T1230Z/
Washington RI-
828 AM EDT MON OCT 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WASHINGTON COUNTY
WILL EXPIRE AT 830 AM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Boston/Norton.

LAT...LON 4115 7161 4119 7162 4123 7158 4123 7155
      4116 7153 4115 7153 4114 7156
TIME...MOT...LOC 1228Z 221DEG 49KT 4145 7128 

$$

Frank

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 6:28 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 29, 6:28 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
628 AM EDT Mon Oct 29 2018

.SYNOPSIS...
An upper level disturbance brings rain to the region this
morning, with high pressure to follow tonight into Tuesday.
Milder temps Wednesday and especially Thursday with best chance
of showers across northern and western MA on Thursday. A frontal
system will likely bring a period of widespread showers Friday
into Friday night. The showers may linger into Saturday
depending on how quickly the front moves through, then high
pressure returns for Sunday with dry and seasonable weather.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
630 AM update...

Rather potent mid level shortwave lifting NE from eastern PA/NJ
is triggering a line of showers and a few t-storms from eastern
Long Island sound south over the waters. Rather steep lapse
rates through a deep layer over the ocean with sfc-700 mb and
700-500 mb lapse rates approaching 7.5 C/km. These lapse rates
combined with higher T/Td into the 50s helping to contribute to
SBCAPES 500+ J/kg south of Long Island.

As this shortwave lifts NE across the region, expect numerous
showers and a few t-storms this morning across SNE ahead of a
surface boundary which moves through the region. The best
chance of t-storms will be near the coast where SW flow results
in T/Td rising into the 50s helping to enhance instability.
Modest low level jet ahead of this shortwave so can't rule out a
strong storm with gusty winds, especially in vicinity of the
boundary and triple point low. As the sfc low lifts to the
north this afternoon, expect improving conditions and perhaps
some sunshine developing, especially near the coast.

Previous discussion...

Strong dynamically forced and thermodynamically assisted
shortwave is rotating through PA this morning. Noting that
precip shield has arrived in W New England earlier than most
guidance forecast, and this is in spite of 00Z regional RAOBs
showing a fairly dry conditions through the mid and low lvls.
This is a tribute to how strongly forced it it is. In fact PV
anomalies show DT is as low as 400hPa, pretty low by late
October standards. Given that it is colocated with the left exit
region of a nearly 110 kt upper jet only helps.

As this wave pivots N-NE, expect the precip shield to shift E
with it. -28C cold pool associated with this feature, yielding
+7.5C/km lapse rates through a deep layer from the sfc to the
about H5 at least through about 15Z this morning. The limiting
factor overall is actually the moisture. PWATs will likely peak
at only about 0.75 inches. This is also limiting MU CAPEs to
about 300-500j/kg, but the fact that there is even CAPE values
of this magnitude is thanks to the very steep lapse rates.
Therefore, will maintain high POPs with a low risk for isolated
TS as this rotates through into mid day. Brief heavier downpour
possible. There is a very low risk, that if a stronger updraft
is forced, it could enhance the risk for bringing down a 30-40kt
LLJ. Something to monitor, but this will remain a low risk.

By mid day and afternoon, noting modest ridging to follow vort
max. However, with the cold pool in place, cannot rule out a few
late day low topped SHRA driven mainly by the mild sfc temps,
which will increase into the 50s to near 60, thanks to a few
late day breaks of sun and that the lower lvl temps lag the
upper cold pool.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Tonight...
Core of the wave shifts E of New England, allowing more
cyclonically curved flow and a return of low-mid lvl dry air.
This should yield some clearing. Modest lapse rates may limit
radiational cooling, but overnight mins should dip back into the
mid 30s and low 40s thanks to cold advection and diurnal cooling
in concert.

Tue...
Seasonably cool, but pleasant day. Mainly clear skies as high
pres noses in from the OH Valley H85 temps average about 0C, so
with mixing reaching just shy of this level, highs should reach
the low-mid 50s, still generally below late October normals.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Highlights...

* Milder temps Wed and especially Thu with a few showers confined to
  northern MA on Thu
* Widespread showers Fri into Fri night, possibly lingering into Sat
* Dry and seasonable Sun

Tuesday night into Wednesday night...

Shortwave ridging aloft moves into New Eng ahead of northern stream
trough across the upper midwest and western Lakes. High pres in
control Tue night with ridge axis shifting to the east during Wed as
weak cold front approaches from north and west. Expect mainly dry
weather into Wed with main focus for showers from New York state to
northern New Eng where deep moisture axis is located. Just a low
risk of a few showers spilling into northern and western MA late Wed
into Wed night closest to this deeper moisture. Becoming breezy near
the coast Wed afternoon with SW wind gusts 20-30 mph as modest low
level jet develops. After a chilly start to the day Wed, temps
should recover to near seasonable normals.

Thursday into Sunday...

Northern stream trough amplifies to the west but increasing model
spread in the extent of possible phasing with southern stream energy
leads to timing and amplitude differences as the trough approaches
New Eng. High confidence in a wet period sometime in the Thu night
to Saturday period, but lower confidence in the exact
timing/details.

Frontal boundary will initially stall near or just to the north of
SNE on Thursday leading to a mainly dry and mild day, with main risk
for a few showers across northern MA closest to the front. Temps may
reach 70, especially south of the Pike, but greater temp uncertainty
across northern MA due to proximity of front as there will be a
sharp temp gradient along this boundary. Increasing risk in a period
of widespread showers sometime late Thu night into Saturday but
differences exist in timing of these showers. GFS keys in on Thu
night into early Fri period, then a break followed by another period
of rain Sat with a secondary wave. ECWMF is focused on Fri into
early Sat period with slow moving boundary approaching from the
west. Consensus of the deterministic and ensemble guidance favors
ECMWF solution which suggests Fri into Fri night will be the wettest
period with showers lingering into Sat before front swings through.
Locally heavy rainfall possible given with low level wind anomalies
2-3SD above normal and PWATs up to 2SD above normal.

High pres likely will be building into region with dry and
seasonable conditions.

&&

.AVIATION /10Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...

Today...Moderate confidence.
Cigs lowering to a period of MVFR or localized IFR this morning
with numerous showers and possibly a t-storm. Gradual
improvement this afternoon with cigs lifting to VFR. Winds
shifting to SW.

Tonight...High confidence.
Mainly VFR. Winds shifting to the W.

Tue...High confidence.
VFR.  NW winds gusting to around 15-20 kt at times.

KBOS Terminal...High confidence in TAF trends, lower confidence
in exact timing.

KBDL Terminal...High confidence in TAF trends, lower confidence
in exact timing.

Outlook /Tuesday Night through Friday/...

Tuesday Night: VFR.

Wednesday: VFR. Windy with local gusts to 30 kt.

Wednesday Night: Mainly VFR, with local MVFR possible. Windy
with local gusts to 30 kt. Slight chance SHRA.

Thursday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance SHRA.

Thursday Night: Mainly MVFR, with local VFR possible. Windy
with local gusts to 30 kt. SHRA likely.

Friday: Mainly MVFR, with local IFR possible. Windy with local
gusts to 30 kt. SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tuesday/...High confidence.

Upper level disturbance brings rain to the waters this morning,
and will enhance southwesterly winds through the afternoon,
with gusts 25-30 kt mainly over the open ocean waters. These
winds gradually shift to the W then NW late tonight into Tue,
but should remain below 25 kt by late evening today.

Seas however, will still take some time to diminish thanks to a
lingering swell. Small craft advisories will continue near shore
into the evening, but into Tue for the ocean waters as seas
remain elevated.

Outlook /Tuesday Night through Friday/...

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft.

Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 30 kt. Local rough seas.

Wednesday Night: Low risk for Small Craft Advisory winds with
local gusts up to 30 kt. Areas of rough seas.

Thursday: Moderate risk for Small Craft Advisory winds with
local gusts up to 30 kt. Areas of rough seas.

Thursday Night: Moderate risk for Small Craft Advisory winds
with gusts up to 30 kt. Rough seas up to 9 ft. Rain showers
likely.

Friday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Areas of rough seas. Rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
     ANZ231>234.
     Small Craft Advisory until 5 PM EDT this afternoon for ANZ236-
     251.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ235-237.
     Small Craft Advisory until 5 PM EDT Tuesday for ANZ250-254>256.

&&

SYNOPSIS...KJC/Doody
NEAR TERM...KJC/Doody
SHORT TERM...Doody
LONG TERM...KJC
AVIATION...KJC/Doody
MARINE...KJC/Doody
Hazardous weather outlook, Oct 29, 3:49 AM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
349 AM EDT Mon Oct 29 2018

CTZ002>004-MAZ002>024-026-RIZ001>008-300800-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
349 AM EDT Mon Oct 29 2018

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-300800-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
349 AM EDT Mon Oct 29 2018

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Oct 29, 7:50 AM EDT, 15 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
750 AM EDT MON OCT 29 2018

RIZ006-291215-
Washington RI-
750 AM EDT MON OCT 29 2018

...STRONG THUNDERSTORM...

At 749 AM EDT, Doppler radar was tracking a strong thunderstorm over
Mystic, moving northeast at 25 mph.

Wind gusts up to 50 mph will accompany this storm.

Locations impacted include...
Westerly, Hopkinton, Charlestown, Richmond and Exeter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4133 7190 4133 7188 4136 7183 4141 7184
      4142 7181 4142 7180 4152 7179 4159 7169
      4147 7162 4133 7187 4132 7188
TIME...MOT...LOC 1149Z 226DEG 19KT 4136 7193

Frank

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 7:50 AM EDTSpecial Weather StatementBOXWashington25 min
Oct 29, 8:02 AM EDTSevere Thunderstorm WarningBOXWashington20 min
Oct 29, 8:17 AM EDTTornado WarningBOXWashington10 min
Oct 29, 8:32 AM EDTSpecial Weather StatementBOXNewport28 min
Oct 29, 8:38 AM EDTSevere Thunderstorm WarningBOXNewport, Washington27 min

Nearby

Severe Thunderstorm Warnings in Rhode Island, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.